North Carolina, 2004

Hail in North Carolina, May 25, 2004

May 25, 2004 · NWS MHX · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 25, 12:55 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 25, 12:55 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 PM EDT TUE MAY 25 2004

MINIMAL CONVECTION DVLPMNT SO FAR TDY...BUT WL CONT TO MONITOR RADAR
TRENDS AS FIRST CELL BEGINNING TO DVLP TO OUR W.  WE SHUD SEE SOME
CLDS TNGT MV ACRS THE AREA LEFT OVER FRM CONVECTION TO OUR W. WARM
OVERNIGHT WITH LOWS IN THE L-M70S ACRS THE AREA. SIMILAR PATTERN
TMRW WITH SYNOP SCALE FRONT TO OUR N AND W...AND MAINLY W FLOW ALOFT
WITH WEAK EMBEDDED SHRT WVS MAINLY TO OUR N. FORECAST SNDGS SUGGEST
PERSISTENT AIRMASS...WARM AGAIN WED WITH HIGHS IN THE L90S. WITH
BEST SHRT WV ACTVTY TO OUR N AND CONT W FLOW...NOT EXPECTING WELL
ORGANIZED CONVECTION...BUT CANT RULE OUT A C-BRZ OR OTHER MESO BNDRY
TSTM EITHER...SO WL CONT IDEA OF SCT TSTM FOR TMRW.

BY THU THE MDLS SUGGEST THE SYNOP SCALE BNDRY DRIFTS S ACRS OUR NRN
AREAS...PERHAPS GETTING DOWN TO CAPE LOOKOUT. WOULD EXPECT THIS
FEATURE TO SERVE AS A BETTER FOCUS FOR CONVECTION...SO WL KEEP CHNC
POPS GOING FOR THU AND MAYBE A FEW DEGREES COOLER GIVEN CLDS. WL
KEEP THE DAYTIME 20-30 POPS GOING FRI AND SAT WITH GFS HINTING AT
THE WEAK BNDRY REMAINING IN OUR VCNTY. OVERALL...THE WEEKEND DOESNT
LOOK TOO BAD WITH MIX OF SUN AND CLDS...PERHAPS VERY LOW CHNC FOR
RW/TSTM EACH DAY AND HIGH TEMPS U80S TO L90S.

.AVIATION...VFR CONDITIONS EXPECTED THIS PACKAGE BUT CAN NOT RULE
OUT ISOLD TSTMS.

.MARINE...SW FLOW WILL CONTINUE WITH BERMUDA HIGH STILL IN PLACE,
HOWEVER, IT DOES WEAKEN OVER THE NEXT 24-36 HRS AND THIS WILL ALLOW
A FRONT TO APPROACH AND MAKE IT ABOUT AS FAR S AS CAPE LOOKOUT BY
LATE THU AFTN/THU EVENING THEN IT LIFTS BACK N AS A WARM FRONT FRI.
WINDS AND SEAS TAPE OFF SOME FRI AS WEAK HIGH PRES BUILDS IN THEN
MOVES OFFSHORE LATE SAT. A SFC LOW LIFTING NE OUT OF THE S BAHAMAS
WILL GENERATE A 2-3 FT SE SWELL FOR OUR WATERS (ESPECIALLY S OF
HATTERAS) TOMORROW INTO SUNDAY. THIS IN ADDITION TO INCREASING SW
WINDS TOMORROW WILL LEAD TO MODERATE RIP CURRENTS ON SOUTH FACING
BEACHES.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

NP/WS
Hazardous weather outlook, May 25, 4:00 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EDT TUE MAY 25 2004

NCZ029-044>047-079>081-090>095-098-103-104-260858-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
500 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THE COMBINATIONS OF WARM UNSTABLE AIR...OUTFLOW FROM A COMPLEX OF
THUNDERSTORMS TO OUR NORTH...AND THE SEA BREEZE WILL LEAD TO
SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS
TODAY. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME LOCALLY
STRONG TO SEVERE PRODUCING WIND GUSTS TO 58 MPH...FREQUENT
LIGHTNING...TORRENTIAL DOWNPOURS AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CTC

The radar

The Morehead City radar (KMHX), 163 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dare

When
May 25, 3:50 PM EST
Where
Dare County, Wanchese
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.833, -75.633

Hail, Dare

When
May 25, 3:55 PM EST
Where
Dare County, East Lake
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.883, -75.950

Hail, Dare

When
May 25, 4:10 PM EST
Where
Dare County, Manns Harbor
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -75.750

Dare County 911 Center reported half dollar size hail at the intersection of Routes 64 and 264 near Manns Harbor.

Hail, Dare

When
May 25, 4:22 PM EST
Where
Dare County, Manteo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.900, -75.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390390, 5390391, 5390392, 5390393.